Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 46, NWS Springfield, MO

November 6, 1996Polk County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 6, 1996, 6:56 PM CST for Polk County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 1996, 6:56 PM CST (00:56 UTC)
Expired
Nov 6, 1996, 11:30 PM CST
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Polk County, MO

The radar

The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-153 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 070100
FFWSGF
MOC029-131-057-059-109-145-167-070530-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CST WED NOV 6 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL MISSOURI
 
   ...CAMDEN COUNTY...MILLER COUNTY
 
IN SOUTHWEST MISSOURI
 
   ...DADE COUNTY...DALLAS COUNTY...LAWRENCE COUNTY
   ...NEWTON COUNTY...POLK COUNTY
 
AT 647 PM...DOPPLER RADAR CONTINUES TO SHOW MODERATE RAINFALL CONTINUING
TO FALL ON ALREADY SATURATED GROUND FROM RAINFALL WHICH HAS OCCURRED
THROUGHOUT THE DAY. THIS AREA OF RAINFALL STRETCHED FROM NEOSHO TO MOUNT
VERNON TO BOLIVAR...TO THE LAKE OF THE OZARKS TO NEAR TUSCUMBIA.
ADDITIONAL SHOWERS AND THUNDERSTORMS EXTENDED INTO NORTHEAST OKLAHOMA
WHICH WILL PUSH NORTHEAST INTO THE AREA THROUGH THE EVENING.
 
DOPPLER RADAR WAS ESTIMATING RAINFALL AMOUNTS FROM 1 1/2 INCHES TO 2 1/2
INCHES SINCE THE RAIN BEGAN EARLIER THIS AFTERNOON.  NUMEROUS REPORTS OF
FLOODING HAVE BEEN RECEIVED INCLUDING THE CITY STREETS IN
NEOSHO...HIGHWAY 97 NORTH OF E IN DADE COUNTY...CEDAR CREEK NEAR
CEDARVILLE IN DADE COUNTY...NORTH OF BOLIVAR ON ROUTE 83 IN POLK
COUNTY. IN DALLAS COUNTY HIGHWAY B AND M ALONG JONES CREEK...FOUR MILE
CREEK AT HIGHWAY P...AND DOUSINBURY CREEK ONTO HIGHWAY B.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
LINDENBERG/RUNNELS/MOORE
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 1:30 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Nov 6, 1:30 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST WED NOV 06 1996

OBVIOUS CONCERNS ARE HVY RAIN/FLOODING POTENTIAL TONIGHT.

USING 19Z SFC OBS...COLD FRONT ON A SZL-JLN LINE.  WIDESPREAD RAINS
AND TSTMS OCCURRING AHEAD OF FRONT OVR LAKE OF THE OZARKS REGION...BUT
RAIN IS MORE IMMEDIATELY ALONG AND JUST BEHIND FRONT FROM JLN TO TUL.

PER COORD WITH STL...SEE NO REASON CHANGE EARLIER THINKING OF GOING WITH
A FLASH FLOOD WATCH TONIGHT FOR MUCH OF CWA...FROM CAMDENTON TO JOPLIN AND
POINTS EAST TOWARD POPLAR BLUFF.

NGM SEEMS TO BE DOING THE BEST ATTM...ESP WITH QPF PROGS.  FRONT IS THOUGH
A TAD FURTHER EAST THAN NGM PROGS...BUT THINK FRONT TO SLOW DOWN THIS EVE.
CONSIDERABLY AS UPR FLOW IS SW FROM THE SFC TO 30H OVR MO.  WITH FRONT
MOVING SO SLOWLY EAST...TSTMS WILL TRAIN FROM NE TX TO SE OKLA AND INTO
SW/SCNTRL MO TONIGHT.  AGREE WITH 94Q AND QPF.  FRHT81 SHOWS APPROX 2.25
INCHES FOR SGF BTWN 18Z-18Z.  FFG VALUES FOR 6-HRLY RAINS GENERALLY RUN
2-3 INCHES IN MOST AREAS.

RAIN TO END THURSDAY MORNING FROM THE WEST...FOLLOWED BY QUICK CLEARING
IN THE MORNING FOR JLN/SE KS AND MIDDAY/EARLY AFTN FOR SGF/AIZ.

MY THOUGHTS FOR 1ST PD...
AS DISCUSSED WILL ADVISE FFA FOR THE AREA FOR CAMDEN....POLK...
DADE TO JASPER COUNTIES AND POINTS EAST.  WOULD NOT PUT ANY SE KS
COUNTY IN WATCH.

FOLLOW CURRENT ZFP FOR LOWS TONIGHT...IE LOWER 40S WEST TO 45-50 EAST.

CCF
SGF EU 045/053 029/057 032 06+2-
JLN (BU 042/053 032/059 035 06+--

RIDDLE

In the hours before

Special weather statement, Nov 6, 1:00 PM CST, 5 hours 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST WED NOV 6 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

.
...HEAVY RAINS AND FLOODING A BIG THREAT FOR TONIGHT...
...SLIGHT CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND EARLY EVENING
FOR SOUTH CENTRAL MISSOURI...

A COLD FRONT WAS LOCATED FROM JUST WEST OF SEDALIA MISSOURI TO NEAR
COLUMBUS KANSAS AT MIDDAY.  THIS FRONT WILL MOVE SLOWLY EAST AND EXTEND
NEAR A WARSAW TO CARTHAGE TO ANDERSON LINE BY 6 PM.  A LARGE AREA OF
RAIN AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF THE FRONT
THIS AFTERNOON...MAINLY WEST OF A SALEM TO HARTVILLE TO BRANSON LINE.

AHEAD OF THE MAIN BAND OF RAIN...OVER SOUTH CENTRAL MISSOURI...SOME
BREAKS IN THE CLOUDS WERE NOTED AND AS A RESULT THE ATMOSPHERE AS
BECOME UNSTABLE.  THIS WILL RESULT IN AN INCREASED THREAT FOR
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING...WITH A
CHANCE FOR ISOLATED SEVERE THUNDERSTORMS.  THE MAIN THREAT AREA FOR ANY
SEVERE WEATHER WOULD BE FROM ROLLA TO LEBANON TO SPRINGFIELD TO
BRANSON AND POINTS EAST TO WEST PLAINS.

AS WE HEAD INTO TONIGHT...THE FOCUS WILL TURN TO HEAVY RAIN AND
FLOODING AS THE FRONT SLOWS DOWN ACROSS THE AREA AND MOISTURE CONTINUES
TO TRAIN NORTHEAST OUT OF ARKANSAS...SOUTHEAST OKLAHOMA...AND TEXAS.
WIDESPREAD HEAVY RAIN IS ANTICIPATED TONIGHT...ESPECIALLY EAST
OF A CAMDENTON TO JOPLIN LINE.  RAINFALL AMOUNTS ARE FORECAST TO
AVERAGE BETWEEN 1.50 AND 2.50 INCHES IN MOST SECTIONS FROM 6 PM TONIGHT
TO 6 AM THURSDAY.  LOCALLY HIGHER AMOUNTS APPROACHING 4 INCHES MAY BE
POSSIBLE.  WHILE THE AREA HAS NOT SEEN MUCH RAIN RECENTLY...HEAVY RAINS
IN EXCESS OF 2.50 INCHES ARE LIKELY TO CAUSE LOCAL FLOODING ALONG
STREAMS AND RIVERS.  BUT REMEMBER...URBAN FLOODING OF POOR DRAINAGE
AREAS CAN ALSO OCCUR WITH MUCH LESS AMOUNTS.

SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND EVENING.

RIDDLE
Special weather statement, Nov 6, 3:30 PM CST, 3 hours 26 minutes before
MOZ057>058-068>071-079>083-088>098-101>106-070518-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CST WED NOV 6 1996

...FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT FOR MUCH OF
SOUTHWEST AND SOUTH CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR
LOCATIONS ALONG AND EAST OF A CAMDENTON TO JOPLIN LINE.  INCLUDED
IN THIS WATCH ARE JOPLIN...SPRINGFIELD...WEST PLAINS...
BRANSON...LEBANON...CAMDENTON....ROLLA AND THAYER.

A COLD FRONT WILL SLOWLY MOVE EAST THROUGH SOUTHWEST MISSOURI
TONIGHT.  A LARGE AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE TO
TRAIN NORTHEAST FROM OKLAHOMA AND INTO MISSOURI DURING THE NIGHT.

THIS WILL RESULT IN HEAVY RAINFALL WITH WIDESPREAD RAINS OF 1.50
TO 2.50 INCHES EXPECTED ALONG AND EAST OF A CAMDENTON TO JOPLIN
LINE.  LOCALLY HEAVIER AMOUNTS OF NEAR 4 INCHES WILL BE POSSIBLE.

WHILE THE STREAMS AND RIVERS ARE RUNNING RATHER LOW AS OF THIS
MORNING...CONTINUED HEAVY RAINFALL WILL RESULT IN RAPID RISES
TONIGHT WHICH MAY RESULT IN FLOODING.

REMEMBER...IT DOES NOT TAKE MUCH RAIN TO CAUSE FLOODING OF POOR
DRAINAGE AREAS AND LOW LYING SPOTS.  THIS WILL BE THE MOST COMMON
FLOODING THREAT TONIGHT.

RESIDENTS NEAR FLOOD PRONE AREAS MUST REMAIN ALERT.  NEVER ATTEMPT
TO DRIVE ACROSS ROADS THAT ARE COVERED WITH WATER...ESPECIALLY AT
NIGHT.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 6:08 PM CSTFlash Flood WarningSGFCedar5 hr
Nov 6, 6:56 PM CSTFlash Flood WarningSGFDade, Lawrence, Newton5 hr
Nov 6, 6:56 PM CSTFlash Flood WarningSGFCamden, Dallas, Miller5 hr
Nov 6, 11:25 PM CSTFlash Flood WarningSGFChristian, Dallas, Greene, Laclede, Webster3 hr
Nov 6, 11:25 PM CSTFlash Flood WarningSGFBarry, Lawrence, Stone3 hr
Nov 6, 11:25 PM CSTFlash Flood WarningSGFMcDonald3 hr
Nov 6, 11:25 PM CSTFlash Flood WarningSGFPhelps, Pulaski3 hr
Nov 6, 11:52 PM CSTFlash Flood WarningSGFCamden, Miller3 hr
Nov 6, 11:52 PM CSTFlash Flood WarningSGFMaries3 hr
Nov 7, 3:48 AM CSTFlash Flood WarningSGFDouglas, Howell, Texas, Wright4 hr
Nov 7, 3:48 AM CSTFlash Flood WarningSGFOzark4 hr

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.